With about 10 years of data now available, it’s becoming more and more clear that an aromatase inhibitor (AI) may be the hormone-therapy drug of choice for preventing breast cancer recurrence. Arimidex, Femara, and Aromasin the drugs so many of us take on a daily basis are proving more and more powerful as a cancer deterrent, for postmenopausal women with estrogen/progesterone-receptive cancer which is a HUGE number of us.
Consider this: 95% of all new breast cancer cases are diagnosed in women over 40. Seventy percent of all breast cancers are ER/PR-receptive. That’ll give you an idea of how many of us are taking an AI.
When we start on our 5-year (or longer) course of an AI, we’re alerted to an array of side effects: joint and muscle pain, hot flashes, vaginal dryness (yeast infections, painful intercourse), insomnia, weight gain" oh, and loss of bone density, leading towards osteoporosis.
Compared to the other side effects, that last one is an afterthought. I mean, hot flashes, weight gain, yeast infections, muscle pain they’re all in your face. Upfront problems, things to worry about now. Loss of bone density that MAY lead to osteoporosis? Whatever. I’ll worry about that when I get to it.
But you may get to it much faster than you think. It’s a fact of life: women ALL women start to lose bone density at age 55. And it’s estimated that fully half of all women over age 50 will suffer an osteoporosis-related fracture. Of those women, 25% will become disabled; and 20% of those who fracture a hip will die within a year.
Does this still feel like just a bunch of statistics to you? Something you can ignore because you feel great, you exercise, you watch your diet and don’t smoke? Well, factor this in: no matter how you try to prevent it, taking an aromatase inhibitor causes you to lose bone density twice as fast as healthy women of a comparable age.
In addition, breast cancer survivors taking an AI are 27% more likely to develop full-blown osteoporosis and 21% more likely to have a fracture than survivors not taking an AI.
So, of all the AI side effects likely to occur, bone loss is the one with the most devastating consequences. Considering that why aren’t those of us on AIs taking this problem more seriously?
The American Society of Clinical Oncology (ASCO) has recently changed its stance regarding AI-induced bone loss from one of "wait and see" to an aggressive counter-attack. It’s now recommending that women taking an AI have their bone density tested regularly; and if any deterioration is noted, that bisphosphonates (e.g. Boniva, Fosamax) be taken to combat the loss.
Why the change in stance? Because there’s some new evidence that AI-induced bone density loss may be irreversible. So it’s best to prevent that loss via early treatment with bisphosphonates.
If you’re taking Arimidex, Aromasin, or Femara, and you haven’t had a bone density test (DEXA scan) within the past 2 years, bring it up with your oncologist at your next visit. Ask for a DEXA scan. Go over the results with your doctor. Ask if you need a bisphosphonate. And if you do, take it.
After all, how ironic would it be to survive cancer, only to die of an osteoporosis-related fracture brought on by cancer treatment?
PJ Hamel is senior digital content editor and food writer at King Arthur Flour, and a James Beard award-winning author. A 16-year breast cancer survivor, her passion is helping women through this devastating disease. She manages a large and active online survivor support network based at her local hospital and shares her wisdom and experience with the greater community via HealthCentral.com.